Suggest treatment for the extreme hair loss
Hair growth likely from the prednisolone
Thank you for contacting HCM with your health care concerns
I read that you are concerned about recent loss of hair and the treatment with prednisolone. The prednisolone is what is causing the hair growth but also causing the hair to grow on your lip. Since you stopped taking the prednisolone the lip hair will stop growing but the hair loss may return on your scalp. Only time will tell.
Your other medication Microgynon and a protein pill is not what is causing the lip hair. You can continue them both without worries.
1. Prednisolone caused lip hair
2. Stopping Prednisolone will stop the lip hair growth but may also stop the scalp hair growth
3. Microgynon and protein pills are not affecting your hair
4. May continue microgynon and protein
I hope I answered your question. Please contact me again if you have any additional questions or comments.
1. The prednisolone was prescribed for asthma not hair loss, 3 lots of 5days (30-40mg) over about 6weeks last course being 4weeks ago. So now I'm worried my hair growth could be lost due to my asthma being treated with these?
Hair loss trigger not fully identified, started Oct 14. Low vitD and slightly low ferritin levels, all other blood ok. Could be medication or diet that caused it but stress unlikely. Started growing back a bit.
2. The blonde hair is on my cheeks, lip, chin, neck, legs and arms. Will this hair not only stop growing but fall out? If so how long should I expect to wait for it to fall out?
3. I've read that microgynon has a male hormone in it that is not great if u have hair loss problems (follicle sensitivity), is this true?
As the male hormone inhibits hair growth on head n makes it grow else where. This is why I'm worried about the pill as this is exactly what's happened to me.
4. I'm not sure if a period of forgetfulness (few days at a time ) stop/starting the pill triggered the hair loss?
& worried stopping it could cause it to happen again. I've taken it for years before ok though.
5.Ideally I'd like to be off microgynon now but need advice on whether to wait until my facial hair goes, my hormones have settled n head hair grown back? & how long as a dr you'd recommend waiting?
Here are the answers to your questions
1. Despite whatever reason fro the treatment of the prednisolone the side effect of using the prednisolone was the growth of hair. It is possible that the stress of your asthma caused your hair loss. I have had plenty of patients who have had marked loss of hair due to stress alone. Once the stress is gone the hair regrows.
2. The hair growth on your face will stop and eventually fall off
3. Microgynon is an oral contraceptive and as all female hormones. There is no male hormone in the pill at all. So where ever you heard or read it they are completely worng
4. The missing of a pill was not the cause of the hair loss. Again I think it is your anxiety that is causing most of your hair loss. Stop worrying.
5. You can continue taking mycrogynon without any concerns. The facial hair is not at all related to the mycrogynon.
I hope this answered your questions
Thanks for the advice.
Any information I have is from these two web addresses - I believe the information is from a top trichologist in the UK
"Glenn Lyons, trichologist at the esteemed XXXXXXX Kingsley clinic in London, feels strongly that women need to be fully informed on all the pros and cons of contraceptive pills in relation to their personal health. The headlines may be muddying the names of the newer prescription products but the older generation pills are not without risk. "For women with a genetic predisposal to hair loss, first generation pills are the worst ones to be on," explains XXXXXXX "They can exacerbate acne, hair loss, even polycystic ovary syndrome; the newer tablets are actually a better option for women with these issues."
The pill won't cause hair loss, but for women who suffer from it due to a sensitivity to the male hormone, newer contraceptives are more suitable thanks to their lower levels of its synthetic counterpart. "The cheapest, older pills such as Microgynon have the highest levels of male hormone, therefore will exacerbate acne or hair loss in those who suffer from the conditions," explains XXXXXXX Worse still, many women - particularly those under 30 - might not yet realise they have this sensitivity (genetic hair loss is the leading cause of thinning hair among young women) and could end up on a pill that makes the problem worse before it's even diagnosed by a trichologist"
"All birth control pills have the ability to influence the growth and appearance of your scalp and body hair. While birth control pills may not affect your scalp hair at all, they can do so if you have a genetic predisposition to hormonal hair loss and/or a follicle sensitivity to androgens (male hormones).
In these cases, the effect they have on your hair can either be positive or negative, and this depends on the pill’s hormone combination and also on your body’s metabolism of the drug. Interestingly enough, certain birth control pills are sometimes prescribed solely to combat hair loss – such as Dainette in the case of hair loss associated with PCOS.
If you experience hormonal hair loss, i.e. increased shedding due to high follicle sensitivity to circulating androgens (male hormones), certain birth control pills can be very helpful. Such contraceptive pills are anti-androgenic, and so reduce the action of androgens on your hair follicles. Anti-androgenic pills contain two hormones – oestrogen and progestin, although some only contain progestin.
It’s important to note that androgens are present in all women, but in smaller amounts than men. However, some women’s hair follicles are sensitive to even normal or sub-normal amounts of male hormones, while others only experience hair loss when they have excess amounts – if at all. Examples of anti-androgenic contraceptive pills are XXXXXXX Dianette and Cileste.
Certain contraceptive pills can cause or worsen hair loss. This, again, is down to the sensitivity of your hair follicles and your genetic predisposition. Pills like Levonorgestrel, Norethisterone and Gestidone contain androgens.
So if you have follicular sensitivity to male hormones, these pills aren’t always the best choice. If you have noticed a change in the density of your hair, increased scalp hair shedding, or facial hair growth since starting an oral contraceptive, please consult with your gynaecologist and a trichologist.
HAIR LOSS AND STOPPING THE PILL
Stopping the birth control pill can cause temporary hair shedding in any woman, regardless of her genetic predisposition and follicle sensitivity. Coming off of a contraceptive pill can result, although not always, in a type of post-partum shedding, which is caused by a sudden drop in oestrogen"
You can now probably understand my reasoning for wondering if microgynon was involved in my hair loss or exacerbating it......
Discuss this with your medical provider
Thanks for returning to HCM
I see you have investigated this very carefully. The two opinions maybe correct and I am not going to argue against them. I think you have enough concern that you truly need to discuss these issues with your doctor. I can only give opinion and can't prescribe. Your doctor and you need to have a XXXXXXX discussion about your birth control pills and your desire to switch to something more suited for you.
I hope I answered your question. Please contact me again with any of your medical concerns or questions
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Suggest treatment for male pattern hair loss
- Hair loss no help from ayurvedic treatment suggestions
- Suggest treatment for hair loss during lactation
- What treatment is suggested for hair loss
- Suggest treatment for hair loss and dandruff
- Hair loss of beard treatment
- Suffering from hair loss suggest some treatment
- Suggest treatment for scalp infection causing hair loss
- Suggest treatment for hair loss due to androgenetic alopecia
- Suggest treatment for hair loss